Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 287, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 9:56 PM CDT for Greenwood County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 9:56 PM CDT (02:56 UTC)
- Expired
- Jun 26, 2002, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1911 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270256 SVRICT KSC073-270400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 1100 PM CDT. * AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF HAMILTON...OR ABOUT 11 MILES EAST OF EUREKA...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF GREENWOOD COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR GREENWOOD COUNTY UNTIL 1100 PM CDT. LAT...LON 3797 9603 3791 9624 3766 9614 3770 9594 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:47 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 26, 7:47 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT WED JUN 26 2002 WL UPDATE TO INCREASE POPS IN SE KS AND TO YANK POPS OVER CENTRAL KS ZONES. MCS OVER EAXS AREA CONTINUES TO TRACK SOUTH AT A GOOD CLIP...WITH A VERY IMPRESSIVE TRACK RECORD. THIS MCS WL CONTINUE TO HAVE PLENTY OF MOISTURE AND A DECENT COLD POOL TO WORK WITH. LOW LEVEL FLOW SHOULD CONTINUE TO BE LIGHT OUT OF THE SOUTH OVER SE KS WHICH SHOULD AID SOMEWHAT IN FEEDING MOISTURE INTO THIS COMPLEX. ONLY INHIBITING FACTOR WOULD BE LACK OF 850MB FLOW....WHICH IS LIGHT AND VARIABLE OVER AREA OF CONCERN. DUE TO THIS LARGE MCS...WL UP POPS IN SE TO LIKELY CATEGORY...AND FAD TO 20 OVER ICT AREA. .ICT... KS...NONE. LAWSON
In the hours before
Local storm report, Jun 26, 7:56 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
756 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM GALVA KS 1.00 INCH HAIL
06/26/02 MCPHERSON REPORTED BY LAW
ENFORCEMENT
MLEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Lyon | 53 min |
| Jun 26, 9:07 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| Jun 26, 9:52 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
| Jun 26, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| Jun 26, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.